Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 313, NWS Birmingham, AL

June 27, 2001Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 27, 2001, 2:56 PM CDT for Tuscaloosa County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 27, 2001, 2:56 PM CDT (19:56 UTC)
Expired
Jun 27, 2001, 3:30 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 75 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WUUS54 KBMX 271956
SVRBHM
ALC125-272030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT WED JUN 27 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCALOOSA COUNTY IN ALABAMA

* UNTIL 330 PM CDT

* AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER NORTH CENTRAL TUSCALOOSA COUNTY NEAR      
  WINDHAM SPRINGS...THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTH  
  CENTRAL TUSCALOOSA COUNTY.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

LAT...LON 3355 8760 3338 8752 3343 8731 3356 8734
          3361 8745

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:00 AM CDT, 11 hours 56 minutes earlier.

Area forecast discussion, Jun 27, 3:00 AM CDT, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 AM CDT WED JUN 27 2001

UPR LOW WILL CONTINUE TO DRIFT WESTWARD TODAY. WED SHOULD JUST ABOUT
BE A REPEAT OF TUE. AREA OF TSTMS HAS CONT THROUGH THE NIGHT AND
TSTMS SHOULD INCREASE WITH THE DAYTIME HEATING. ATMOSPHERE REMAINS
VERY UNSTABLE OVER FA. MDL SOUNDING GIVE LI AROUND -6...K AROUND
30...AND ABOUT 1.5 INCHES OF PW DURING THE AFTERNOON HOURS. JUST
ABOUT ANY TYPE OF BOUNDARY WILL PROVIDE A FOCUS FOR THE TSTMS. WILL
USE 50 TO 30 PCT POPS FOR THE DAY AND 20 PCT FOR THE NIGHT. DAY SHIFT
MAY HAVE TO ADJUST POPS FOR WHERE TSTMS DEVELOP. TSTMS SHOULD PRODUCE
MOSTLY LOCALLY HEAVY RAIN AND HAIL. LOCAL FLOODING IS AGAIN POSSIBLE.
WOULD NOT EXPECT TSTMS TO CONTINUE AS LATE INTO THUR MORNING AS THEY
DID TONIGHT.

MDL TEMPS VERY CLOSE AND WILL USE AVG.

HSV 084/067 083/067 423
BHM 085/066 084/068 323
MGM 090/069 087/069 323

.BHM...NONE.

&

In the hours before

Special weather statement, Jun 27, 12:05 PM CDT, 2 hours 51 minutes before
ALZ001>038-040>050-272300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 AM CDT WED JUN 27 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

ONCE AGAIN THE UPPER LOW OVER THE LOWER MISSISSIPPI VALLEY WILL BE
THE MAJOR WEATHER MAKER FOR THE REGION. EARLY MORNING RAINFALL HAS
LEFT A FOCUSING SURFACE BOUNDARY FROM SCOTTSBORO TO JASPER TO
VERNON. LOCATIONS TO THE SOUTH AND EAST OF THIS FEATURE WILL HAVE
THE GREATEST POTENTIAL OF SEEING SCATTERED THUNDERSTORMS...WITH SOME
THUNDERSTORMS REACHING SEVERE CRITERIA. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL...HEAVY RAINFALL AND FREQUENT DANGEROUS
LIGHTNING. SOME STORMS MAY PRODUCE DAMAGING WINDS...BUT ONCE
AGAIN...HAIL WILL BE THE MAJOR CONCERN ALONG WITH LOCALIZED FLOODING
DUE TO SLOW MOVING STORMS.

ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED THIS AFTERNOON AND
EVENING. HOWEVER...LAW ENFORCEMENT AND EMA OFFICIALS SHOULD REMAIN
ABREAST OF DEVELOPING WEATHER THIS AFTERNOON AND EVENING DUE TO THE
LIKELIHOOD OF HAIL AND LOCALIZED FLOODING.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1,
BIRMINGHAM IS 2,
MONTGOMERY IS 3,

1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT IS A WET MICROBURST,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
Special weather statement, Jun 27, 12:10 PM CDT, 2 hours 46 minutes before
ALZ001>038-040>050-272300-

HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR AM TIME
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 PM CDT WED JUN 27 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

ONCE AGAIN THE UPPER LOW OVER THE LOWER MISSISSIPPI VALLEY WILL BE
THE MAJOR WEATHER MAKER FOR THE REGION. EARLY MORNING RAINFALL HAS
LEFT A FOCUSING SURFACE BOUNDARY FROM SCOTTSBORO TO JASPER TO
VERNON. LOCATIONS TO THE SOUTH AND EAST OF THIS FEATURE WILL HAVE
THE GREATEST POTENTIAL OF SEEING SCATTERED THUNDERSTORMS...WITH SOME
THUNDERSTORMS REACHING SEVERE CRITERIA. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL...HEAVY RAINFALL AND FREQUENT DANGEROUS
LIGHTNING. SOME STORMS MAY PRODUCE DAMAGING WINDS...BUT ONCE
AGAIN...HAIL WILL BE THE MAJOR CONCERN ALONG WITH LOCALIZED FLOODING
DUE TO SLOW MOVING STORMS.

ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED THIS AFTERNOON AND
EVENING. HOWEVER...LAW ENFORCEMENT AND EMA OFFICIALS SHOULD REMAIN
ABREAST OF DEVELOPING WEATHER THIS AFTERNOON AND EVENING DUE TO THE
LIKELIHOOD OF HAIL AND LOCALIZED FLOODING.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1,
BIRMINGHAM IS 2,
MONTGOMERY IS 3,

1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT IS A WET MICROBURST,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
Special weather statement, Jun 27, 1:34 PM CDT, 1 hour 22 minutes before
ALZ001>038-040>050-272300-

HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT WED JUN 27 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

ONCE AGAIN THE UPPER LOW OVER THE LOWER MISSISSIPPI VALLEY WILL BE
THE MAJOR WEATHER MAKER FOR THE REGION. EARLY MORNING RAINFALL HAS
LEFT A FOCUSING SURFACE BOUNDARY FROM SCOTTSBORO TO JASPER TO
VERNON. LOCATIONS TO THE SOUTH AND EAST OF THIS FEATURE WILL HAVE
THE GREATEST POTENTIAL OF SEEING SCATTERED THUNDERSTORMS...WITH SOME
THUNDERSTORMS REACHING SEVERE CRITERIA. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL...HEAVY RAINFALL AND FREQUENT DANGEROUS
LIGHTNING. SOME STORMS MAY PRODUCE DAMAGING WINDS...BUT ONCE
AGAIN...HAIL WILL BE THE MAJOR CONCERN ALONG WITH LOCALIZED FLOODING
DUE TO SLOW MOVING STORMS.

ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED THIS AFTERNOON AND
EVENING. HOWEVER...LAW ENFORCEMENT AND EMA OFFICIALS SHOULD REMAIN
ABREAST OF DEVELOPING WEATHER THIS AFTERNOON AND EVENING DUE TO THE
LIKELIHOOD OF HAIL AND LOCALIZED FLOODING.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1,
BIRMINGHAM IS 2,
MONTGOMERY IS 3,

1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT IS A WET MICROBURST,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:25 PM CDTSevere Thunderstorm WarningBMXJefferson65 min
Jun 26, 8:26 PM CDTSevere Thunderstorm WarningBMXJefferson49 min
Jun 26, 10:54 PM CDTSevere Thunderstorm WarningBMXMadison36 min
Jun 26, 11:54 PM CDTSevere Thunderstorm WarningBMXPickens51 min
Jun 27, 3:37 AM CDTFlash Flood WarningBMXTuscaloosa3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.